• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Crohnies with Diabetes Support Group

ron50

Well-known member
I had a serious run in with Oedeema a couple of months back. My neph checked me and said the fluid was nearly up to mid thigh and my lungs were also filling.. He did an echo of my heart , some leaky valves but not congestive heart failure . He did echos of my liver pancreas and kidneys. No nasties and no ascites. My protein loss and nephrotic syndrome is being held in check by cyclosporine , He asked me to take 5mg daily of prednisone till further notice. My liver functions that were in the red returned to the black and I was controlling my oedema with double diuretics and a litre a day fluid restrictions.. I took myself off the pred last week. By our method in Australia bs of 5.8 is normal . Mine suddenly shot up into the 10-15 range. I was not eating anything naughty and was still taking my 1000 mg of metformin a day. Prednisone is my kryptonite. I am going to have words with my neph when I next see him , he should know better , long term high dose pred is what tipped me in to type diabetes at the start. Ron.
 

ron50

Well-known member
Yes Catherine I have been on it for several years. two weeks before he put me on pred and he stressed it was a low dose of 5mg my blood sugars had been down as low as 5.7 and 5.8 . He proved his point with the pred . He suspects that I have at least mild and perhaps moderate auto-immune hepatitis. All but one of my liver functions dropped from the red into the black. I am being super careful with what I eat but it has taken weeks to get it below 8 . I finally got to 7.9 this morning. They did a history blood test last week . I will see next week if it has risen at all. I hate steroids , even the asthma preventative puts my sugars up. Ron.PS they still have no idea what is causing the oedema.
 
I am having the worst flare since my surgery in 2010. Becuase I voiced concerns over going on Budesonide because it raises my blood sugar levels, I was put on Flagyl not very long ago. It has now run its course and did nothing for my flare. So today I get to start Budesonide again. Last time Budesonide caused problems for my diabetes. I have been controlling my Blood Sugar levels by diet. Should I see my GP and see about going on metformin or some other med?
 

ron50

Well-known member
It seems to work well Doug. There don't seem to be many side effects tho some people suffer an upset stomach. If meds effect me any place it is certainly my digestive tract and I have had no problems with metformin. I really don't think that any steroid and diabetes go togeather. Ron.
 

Cross-stitch gal

Moderator
Staff member
Location
Vancouver,
On Thursday I had my yearly check up and they took my blood to check my sugar. The results came back and they called me on Sunday with the results. My A1C was in the 50's! They pulled me off the Metformin and told me that I'm not Diabetic. Haven't adjusted my signature yet, but thought you guys might like to know.

Now pending my favorite test to go through...Colonoscopy. Yuk!!!
 
I did call my GP and he prescribed Glymperide. He did not prescribe metformin because it can trigger GI issues. The course corresponds to my 3 month course of budesonide. The blood sugar is under decent control.
 

ron50

Well-known member
The prednisone tho no longer being taken is still causing problems with my sugar. last week I did a day of tests. I take 500 mg of metformin at breakfast and dinner. At 6.30 am my fasting reading was 150. Two hours later it was 201. At three hours it was 184. At five hours it was 134. After dinner it was 192 and my last reading three hours after dinner it was 144. Fasting the next morning was around 140. I also did a 24 hr fast just drinking water. My last meal was at 7.30 pm on 1/09. I took 500 mg of metformin controlled release at 10.30pm 1/09. I took 500 mg of metformin at 8.50 am 2/09. My fasting level at 8.30 am 2/9 was 156 at 10.50 am fasting still 135. At 12.50 pm still fasting 119. At 2.50 pm 107 at 4.50 pm 102 , 6.50 pm 102. 7.30 pm 102. So it took two metformin to go from 156 down to 102 with no food at all .My a1.c is 117. I don't understand that because my all day test eating low gi food never got below 134 so I have no idea where the 117 comes from. I read up on the a1c test and they said that kidney and liver problems could give in correct results.. When I see my gp next I will ask to have a glucose tolerance test, I haven't had one for around 18 years... Ron.
 

Catherine

Moderator
We are still working on DH glucose levels. Now getting some 3.8's, having to eat in to get levels up before bed.

Here is no rhyme or reason.
 
Catherine, illness can affect levels also (as can other things). You might want to start keeping a diary of not only levels, but exercise, what you ate and when, and even sleep and how you feel day to day. It's a pain, I know, but I found my mixed levels were greatly affected by how I felt, illnesses at the time, when my levels fluctuated. Also, many meds, incl. over the counter, can greatly affect levels, esp. steroids. I hope this can give you some answers.
 
Top